rss
BMJ Case Reports 2015; doi:10.1136/bcr-2015-212187
  • CASE REPORT

Unintentional baclofen intoxication in the management of alcohol use disorder

  1. Damien Tagan1
  1. 1Department of Internal Medicine, Riviera-Chablais Hospital, Vevey, Switzerland
  2. 2Clinical Pharmacy, Pharmacie des Hôpitaux de l'Est Lémanique, Vevey, Switzerland
  1. Correspondence to Dr Damien Tagan, damien.tagan{at}hopitalrivierachablais.ch
  • Accepted 8 September 2015
  • Published 22 September 2015

Summary

In recent years, there has been a growing interest in using baclofen for the management of alcohol use disorder. This off-label indication usually involves high doses of the medication. We report a case of severe baclofen overdose in a 66-year-old man. The patient was found severely agitated, and he presented with delirium and auditory hallucinations. At hospital admission, his daily dose was 180 mg baclofen. He was admitted to the intensive care unit for sedation and supportive care. When sedation was withdrawn, the patient presented with a normal neurological status. In this clinical context, baclofen intoxication was suspected. This was confirmed by measuring blood baclofen levels. This intoxication was probably mediated by a combination of risk factors including a high daily dose of baclofen and acute renal failure, conducive to drug accumulation.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article